Health agencies investigating severe lung illnesses linked to e-cigarette use Published Sept. 12, 2019 Military Health System Communications Office FALLS CHURCH, Va. -- The Centers for Disease Control and Prevention is working with the Food and Drug Administration, state and local health departments, and other public health partners to investigate a multistate outbreak of severe lung illnesses linked to e-cigarette use. As of Sept. 6, the CDC said, 33 states as well as the U.S. Virgin Islands have reported more than 450 possible cases of lung illnesses associated with using e-cigarette products. Six deaths have been confirmed in California, Illinois, Indiana, Kansas, Minnesota, and Oregon. The products under investigation include devices, liquids, refill pods, and cartridges. A cause has not yet been identified, the CDC says, but all reported cases have a history of using e-cigarette products. The CDC said the investigation so far has not identified a specific substance or e-cigarette product that is linked to all cases. Many patients report using e-cigarette products with liquids that contain cannabinoid products such as tetrahydrocannabinol, or THC. The CDC recommends that people consider not using e-cigarette products while the investigation is ongoing. Those who do use these products should seek prompt medical care if they experience symptoms including coughing, shortness of breath, or chest pain; nausea, vomiting, or diarrhea; or fatigue, fever, or weight loss. Some patients reported that their symptoms developed anywhere from over a few days to over several weeks, the CDC said. Regardless of the investigation, the CDC warns that pregnant women, youth, and young adults should not use e-cigarette products. Adults who do use these products should not buy them off the street, nor modify them with substances not intended by the manufacturer. "While the CDC investigation of the possible cases of lung illness and deaths reportedly associated with the use of e-cigarette products is ongoing, Service members and their families or dependents are encouraged not to use e-cigarette products,” advised Dr. Terry Adirim, Deputy Assistant Secretary of Defense, Health Services Policy and Oversight. “Current users of e-cigarettes are encouraged to report any symptoms like those reported in this outbreak including cough, shortness of breath, chest pain nausea, vomiting, diarrhea fatigue, fever, or weight loss and seek medical care promptly." E-cigarette use sometimes is called vaping. As the CDC explains, the products are also known as e-cigs, vapes, e-hookahs, vape pens, and ENDS (electronic nicotine delivery systems). E-cigarettes come in different shapes and sizes. Some may look like regular cigarettes, cigars, or pipes. Others look like everyday items such as pens and flash drives. Most have a battery heating element, and a place to hold a liquid. E-cigarettes produce an aerosol by heating a liquid that usually contains nicotine – the addictive drug in regular cigarettes, cigars, and other tobacco products – flavorings, and other chemicals. Users inhale this aerosol into their lungs. Bystanders can also breathe in this aerosol when the user exhales into the air. The Military Health System offers information on the health risks of tobacco use as well as resources for how to stop using it or avoid starting.